Angiotensin-converting enzyme inhibitors are a widely used antihypertensive modality. While they have a favorable side effect profile, there is a .1% to .2% incidence of potentially life threatening angioedema. The edema usually presents in the head and neck, especially the face, lips, tongue, and glottis. Patients may initially be treated with standard antiallergic therapy; however, the situation may dictate a more aggressive therapeutic approach. The authors present the case of a patient who presented with angioedema 18 times over a 3-year period to qualified emergency physicians before the correct diagnosis of angiotensin-converting enzyme inhibitor-induced angioedema was made. Despite recent literature on the subject, there appears to be a lack of familiarization among emergency department physicians regarding this relatively common adverse effect.
- Angiotensin-converting enzyme inhibitors
- adverse effects
- angioneurotic edema
ASJC Scopus subject areas
- Emergency Medicine